Alert archive / Tennessee / Tornado Warnings in 2020

Tornado Warning 66, NWS Memphis, TN

September 1, 2020Obion County, Tennessee

NWS Memphis, TN issued this tornado warning at Sep 1, 2020, 5:55 PM CDT for Obion County, Tennessee. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2020, 5:55 PM CDT (22:55 UTC)
Expired
Sep 1, 2020, 6:19 PM CDT
In force
24 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Obion County, TN

The radar

The Paducah radar (KPAH), 81 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.9 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

904 
WFUS54 KMEG 012255
TORMEG
TNC131-012345-
/O.NEW.KMEG.TO.W.0066.200901T2255Z-200901T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
555 PM CDT Tue Sep 1 2020

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Northwestern Obion County in western Tennessee...

* Until 645 PM CDT.
    
* At 555 PM CDT, doppler radar indicated a severe thunderstorm
  producing a tornado was located near Clayton, or 7 miles northeast
  of Reelfoot Lake State Park, moving northeast at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Union City, Clayton, Woodland Mills, Samburg, Roneys Store, Spout
  Springs, Old Fremont, Fremont, Crystal and Reelfoot National
  Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3650 8901 3640 8901 3634 8933 3640 8937
      3641 8936 3642 8937 3651 8925
TIME...MOT...LOC 2255Z 239DEG 20KT 3640 8932 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

MJ
2 follow-up statements
736 
WWUS54 KMEG 012309
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
609 PM CDT Tue Sep 1 2020

TNC131-012345-
/O.CON.KMEG.TO.W.0066.000000T0000Z-200901T2345Z/
Obion TN-
609 PM CDT Tue Sep 1 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR NORTH
CENTRAL OBION COUNTY...
    
At 608 PM CDT, doppler radar indicated a severe thunderstorm
producing a tornado was located over Clayton, or 8 miles south of
Hickman, moving northeast at 25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Union City, Clayton, Woodland Mills, Fremont, Crystal and Old
Fremont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3648 8901 3638 8923 3641 8930 3651 8925
      3650 8901
TIME...MOT...LOC 2308Z 234DEG 20KT 3645 8921 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

MJ
927 
WWUS54 KMEG 012319
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
619 PM CDT Tue Sep 1 2020

TNC131-012328-
/O.CAN.KMEG.TO.W.0066.000000T0000Z-200901T2345Z/
Obion TN-
619 PM CDT Tue Sep 1 2020

...THE TORNADO WARNING FOR NORTH CENTRAL OBION COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Tennessee.

LAT...LON 3648 8901 3638 8923 3641 8930 3651 8925
      3650 8901
TIME...MOT...LOC 2318Z 239DEG 20KT 3648 8915 

$$

MJ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Sep 1, 3:07 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Sep 1, 3:07 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
307 PM CDT Tue Sep 1 2020

.DISCUSSION...

The next three to four days of weather will be basically the same
weather we are experiencing today and we have seen for the past
two days. Changes are on the way Friday as the first of 3 cold
fronts move across the area. The second cold front is expected on
Monday and a third Midweek.

In the meantime the synoptic weather pattern consists of a
deepening trough over the Rockies setting up persistent Southwest
flow over the Midsouth. A cutoff low will develop late tonight or
early tomorrow over New Mexico and begin to slowly shift East
along the Red River through Midweek. Numerous impulses will rotate
around the low and track along a mean storm track from Northeast
Texas over Northwest Arkansas into Southeast Missouri. This track
will put much of Northeast Arkansas, the Missouri Bootheel and
portions of Northwest Tennessee in a prime area for heavy
rainfall. Widespread 3-3.5 inches of rain is expected with higher
amounts likely. Elsewhere, 1-3 inches of rain is expected. A
Flash Flood watch has been issued for the region detailed above
and will likely remain in effect through Thursday afternoon.

Additionally, the Storm Prediction Center has outlined West
Tennessee, East Arkansas, the Missouri Bootheel and Northwest
Mississippi for a Marginal risk of severe weather. The primary
threat from thunderstorms will be damaging winds. However, the
larger threat will likely be Flooding of Flash Flooding.

High temperatures will be mostly in the 80s tomorrow through
Friday with lows in the low to middle 70s.

A few lighter showers will linger on Friday as a cold front sweeps
across the area. High pressure will dominate the weather pattern
over the weekend. As a result cooler and drier conditions are
expected. Low temperatures over the weekend may dip into the upper
50s with widespread low to middle 60s across the Midsouth. Dew
points in the upper 50s may make it as far South as the
Mississippi state line both Saturday and Sunday mornings.
Saturday should be be the coolest day of the weekend with highs
mainly in the low to middle 80s. Return flow will quickly set up
Sunday ahead of the next cold front. Highs Sunday will surge into
the Middle to upper 80s.

Limited return flow Sunday should translate to limited moisture
return and thus only scattered showers are expected. Seasonably
cool conditions are expected Monday with rain showers returning
prior to Midweek.

30

&&

.AVIATION...
18Z TAFs

Latest KNQA radar shows the TSRA complex continuing to push east
over West Tennessee at this hour with scattered showers and storms
across portions of North Mississippi. Maintained VCTS at all sites
through 02/00Z, followed by VCSH at the northern sites. Confidence
is low on there being another round of TSRA near the MEM area
around the evening arrival push. It looks as though if any
activity were to develop it would be north of MEM. Will continue
to keep a close eye on this.
Cigs are currently VFR/MVFR and are expected to lift to VFR
shortly and continue through the evening. Shortly after 02/06Z
cigs will start to lower and become MVFR/IFR through the remainder
of the period. Cigs at MEM/TUP may lift a little earlier. Winds
will remain at a S/SW component 5-9kts. Similar weather conditions
are expected Wednesday.

17

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Thursday afternoon for Clay-Craighead-
     Greene-Mississippi-Poinsett.

MO...Flash Flood Watch through Thursday afternoon for Dunklin-
     Pemiscot.

MS...None.
TN...Flash Flood Watch through Thursday afternoon for Lake.

&&
Hazardous weather outlook, Sep 1, 3:19 PM CDT, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
319 PM CDT Tue Sep 1 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-022230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
319 PM CDT Tue Sep 1 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible through late afternoon,
mainly along and north of I-40. The primary threats will be short
lived tornadoes and damaging winds.

Heavy rainfall may also cause flash flooding. A flash flood watch
has been issued for portions of Northeast Arkansas, the Missouri
Bootheel and far Northwest Tennessee.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong to severe thunderstorms are possible Across west Tennessee,
East Arkansas, the Missouri Bootheel and Northwest Mississippi.  The
primary threat will be damaging winds.

Multiple rounds of heavy rainfall and thunderstorms are expected
through Thursday. Flooding is likely to become a threat. A flash
flood watch has been issued for portions of Northeast Arkansas,
the Missouri Bootheel and far Northwest Tennessee through Thursday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed over the next few days.

In the hours before

Special weather statement, Sep 1, 1:41 PM CDT, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Memphis TN
141 PM CDT Tue Sep 1 2020

TNZ004-021-022-011930-
Carroll TN-Benton TN-Henry TN-
141 PM CDT Tue Sep 1 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 230 PM CDT
FOR...

Carroll County in western Tennessee...
Benton County in western Tennessee...
Henry County in western Tennessee...

At 141 PM CDT...strong thunderstorms producing winds at least 40 mph
was located along a line extending from 7 miles north of Paris
Landing State Park to near Parkers Crossroads. Movement was east at
30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Carroll...Benton and Henry Counties should monitor this
storm closely.

LAT...LON 3613 8792 3603 8800 3600 8800 3597 8802
      3594 8800 3594 8793 3589 8793 3582 8867
      3650 8832 3650 8806 3644 8806 3631 8796
      3622 8795 3616 8792
TIME...MOT...LOC 1841Z 256DEG 24KT 3655 8810 3584 8840

MJ
Special weather statement, Sep 1, 2:11 PM CDT, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Memphis TN
211 PM CDT Tue Sep 1 2020

MSZ006-TNZ092-011945-
Tishomingo MS-Hardin TN-
211 PM CDT Tue Sep 1 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 245 PM CDT
FOR...

Northern Tishomingo County in northeastern Mississippi...
Southeastern Hardin County in western Tennessee...

At 210 PM CDT...a strong thunderstorm producing winds in excess of 30
mph was located near J P Coleman State Park, moving northeast at 35
mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northern Tishomingo and southeastern Hardin Counties should
monitor this storm closely.

LAT...LON 3500 8799 3501 8820 3492 8815 3489 8810
      3482 8811 3473 8833 3474 8833 3474 8835
      3475 8835 3476 8837 3495 8836 3514 8799
TIME...MOT...LOC 1910Z 234DEG 29KT 3491 8824
Local storm report, Sep 1, 4:27 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
427 PM CDT TUE SEP 01 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     FLASH FLOOD      9 S CAMDEN              35.94N  88.12W
09/01/2020                   BENTON             TN   EMERGENCY MNGR

            TWELVE INCHES OF WATER OVER GOBBLER DR NEAR HIGHWAY
            192.

&&

MJ
Local storm report, Sep 1, 4:59 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
459 PM CDT TUE SEP 01 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     FLASH FLOOD      9 S CAMDEN              35.94N  88.12W
09/01/2020                   BENTON             TN   EMERGENCY MNGR

            TWELVE INCHES OF WATER OVER GOBBLER DR NEAR HIGHWAY
            192. TURKEY CREEK FLOODED.

&&

CORRECTED REMARKS
Special weather statement, Sep 1, 5:14 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Memphis TN
514 PM CDT Tue Sep 1 2020

ARZ026-012245-
Craighead AR-
514 PM CDT Tue Sep 1 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 545 PM CDT
FOR...

Northwestern Craighead County in eastern Arkansas...

At 513 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located over Egypt, or 10 miles southwest of Bono, moving
northeast at 25 mph.

People in northwestern Craighead County should monitor this storm
closely.

LAT...LON 3588 9103 3588 9087 3592 9087 3593 9086
      3596 9086 3597 9085 3597 9063 3586 9060
      3578 9104
TIME...MOT...LOC 2213Z 242DEG 23KT 3583 9097

MJ
Special weather statement, Sep 1, 5:46 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
546 PM CDT Tue Sep 1 2020

ARZ049-058-MSZ010-012330-
Phillips AR-Lee AR-Coahoma MS-
546 PM CDT Tue Sep 1 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 630 PM CDT
FOR...

Phillips County in eastern Arkansas...
South central Lee County in eastern Arkansas...
West central Coahoma County in northwestern Mississippi...

At 546 PM CDT...strong thunderstorms producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from near Marvell to near Crumrod. Movement was northeast at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Phillips...south central Lee and west central Coahoma
Counties should monitor this storm closely.

LAT...LON 3420 9108 3422 9106 3424 9107 3425 9106
      3430 9107 3429 9106 3432 9106 3434 9105
      3434 9100 3447 9100 3447 9106 3461 9105
      3478 9064 3418 9069 3414 9108
TIME...MOT...LOC 2246Z 244DEG 23KT 3459 9097 3419 9102

MJ

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 4:59 AM CDTDense Fog AdvisoryMEGBenton, Carroll, Chester, Decatur, Gibson, Hardeman and 7 more4 hr
Sep 1, 9:49 AM CDTFlash Flood WatchMEGBenton, Carroll, Crockett, Dyer, Gibson, Henry and 4 more41 hr
Sep 1, 11:06 AM CDTSpecial Weather StatementMEGDyer24 min
Sep 1, 12:11 PM CDTAreal Flood AdvisoryMEGDyer, Gibson, Lake, Obion2 hr
Sep 1, 12:21 PM CDTSpecial Weather StatementMEGGibson, Weakley39 min
Sep 1, 12:58 PM CDTSpecial Weather StatementMEGHenry, Weakley47 min
Sep 1, 1:02 PM CDTAreal Flood AdvisoryMEGCarroll, Gibson, Henry, Weakley3 hr
Sep 1, 1:41 PM CDTSpecial Weather StatementMEGBenton, Carroll, Henry49 min
Sep 1, 2:20 PM CDTAreal Flood AdvisoryMEGBenton, Carroll, Gibson, Henry3 hr
Sep 1, 4:55 PM CDTFlash Flood WarningMEGBenton, Decatur2 hr
Sep 1, 5:18 PM CDTTornado WarningMEGLake27 min
Sep 1, 5:35 PM CDTTornado WarningMEGLake, Obion25 min

Nearby

Tornado Warnings in Tennessee, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.